Skip to content
Open access

A case of heparin induced thrombocytopenia requiring an open arterial thrombectomy

Sep 2026 · International Surgery Journal · 0 citations · 18 references

Abstract

Heparin-induced thrombocytopenia (HIT) is an immune-mediated complication of heparin exposure characterized by thrombocytopenia and a paradoxical prothrombotic state. Although venous thrombosis is more common, arterial thrombosis can result in severe limb-threatening ischemia. A 69-year-old man admitted with new-onset atrial fibrillation and acute systolic heart failure received unfractionated heparin followed by enoxaparin. He subsequently developed a marked decline in platelet count and acute bilateral lower-extremity ischemia. Computed tomography angiography demonstrated extensive thrombi involving the abdominal aorta and bilateral iliac arteries, while venous duplex demonstrated no venous thrombosis. HIT was confirmed by positive anti-PF4 antibodies and serotonin release assay. All heparin products were discontinued and argatroban was initiated. Progressive limb ischemia required catheter-directed EKOS thrombolysis followed by open right common femoral artery thrombectomy, resulting in restoration of lower-extremity perfusion and avoidance of amputation. This presentation was particularly challenging because of concomitant atrial fibrillation and peripheral arterial disease, which provided an alternative explanation for the arterial thrombosis. HIT should be considered in patients with recent heparin exposure who develop thrombocytopenia and unexplained arterial thrombosis, even in the absence of venous thrombosis. Prompt heparin cessation, alternative anticoagulation, and multidisciplinary endovascular and surgical intervention can achieve successful limb salvage.

Read PDF

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.